Wyoming, 2022

High Wind in Wyoming, December 27, 2022

December 27, 2022 · NWS UNR · 2 events in 2 counties and zones

Strong southwesterly winds developed during the daytime hours across southern portions of northeastern Wyoming. The strongest winds were across southern portions of Campbell and Weston Counties, where sustained winds of 30 to 45 mph and some gusts around 60 mph were recorded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong southwesterly winds developed during the daytime hours across southern portions of northeastern Wyoming. The strongest winds were across southern portions of Campbell and Weston Counties, where sustained winds of 30 to 45 mph and some gusts around 60 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 27, 8:44 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 27, 8:44 AM MST, 1 hour 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
844 AM MST Tue Dec 27 2022

.UPDATE...
Issued at 840 AM MST Tue Dec 27 2022

Obs are indicating downslope winds beginning across portions of
the foothills already this morning. Ensembles and hi-res models
indicate these gusty winds will continue through today and into
tonight, so have issued a Wind Advisory for the foothills. Latest
models also show high winds continuing into this evening across
parts of northeastern WY, so have extended the High Wind Warning.
Considered adding northern Campbell, but it appears that the
strong winds there this morning will decrease through the day.
Portions of the headlines may be able to be canceled early, but
thinking that the gusty winds will last until after midnight,
especially over the southeastern foothills.

&&

.DISCUSSION...(Today Through Monday)
Issued at 154 AM MST Tue Dec 27 2022

Current surface analysis this morning shows a warm front running
north/south through our western SD plains region. At the upper
levels, mild ridging sits over the MT/WY area. As the day goes on,
ridge is expected to slide over the Dakotas. Temperatures
currently in the 30s and 40s for most of the region, upper teens
and 20s for parts of central SD.

Upper ridging and WAA will make for a warm day today, with high
temperatures in the 40s and 50s throughout the forecast area. A
tightening pressure gradient along with mixing will bring strong
winds into the region this afternoon and evening. Southern
Campbell county and Weston county may see winds upwards of 60 mph.
While it will be windy elsewhere, should expect sub headline
winds. The exception being possibly just east and southeast of the
Black Hills where downsloping may occur. The amount of
downsloping will be dependent on mixing, and current wind forecast
keeps winds up to 40-45 mph, but advisory may be needed if
they're able to go any higher.

By Wednesday morning we see a pattern shift, as upper troughing
digs into the western CONUS, with a couple chances for
precipitation. The first system looks to impact the region
Wednesday evening into Thursday. Recent models have trended
precipitation south of the forecast area, with the best chance for
precipitation in our southern most counties up against Nebraska.
A wintry mix may be possible in these areas but any potential snow
amounts should remain low. Another system may impact the region
over the New Year weekend, however less confidence with the longer
lead time and higher model discrepancy. Deterministic models keep
precipitation amounts relatively light for both events, even if
they do track more in the forecast area. As the upper trough
shifts over the northern and central plains Wednesday/Thursday,
expect a drop in temperatures again, though not as significant as
our recent arctic blasts. High temperatures for the latter half of
the week drop back down into the 30s throughout the forecast area
by this weekend.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 413 AM MST Tue Dec 27 2022

VFR conditions are expected through the TAF period. Expect gusty
south/southwest winds today, especially over northeastern WY where
gusts around 50kts will occur south of KGCC/KECS. 35kt gusts are
likely over the Black Hills and far southwest SD this afternoon.
As winds decouple tonight, LLWS may occur east of the Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM MST Wednesday for SDZ025>027-072-074.
WY...High Wind Warning until 1 AM MST Wednesday for WYZ055-058.
&&

Update...Pojorlie
DISCUSSION...Dye
AVIATION...Helgeson
Hazardous weather outlook, Dec 27, 4:17 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
417 AM MST Tue Dec 27 2022

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054-056-
057-071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Western Crook-
Wyoming Black Hills-Northeastern Crook-
417 AM MST Tue Dec 27 2022 /517 AM CST Tue Dec 27 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Gusty south to southwest winds will occur today. The strongest
gusts around 40 MPH will occur over southwest South Dakota this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-058-281300-
Southern Campbell-Weston-
417 AM MST Tue Dec 27 2022

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Southwest winds will gust to 60 MPH today. A High Wind Warning has
been issued. See NPWUNR for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Dec 27, 5:13 AM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 AM MST TUE DEC 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     NON-TSTM WND GST 3 WSW ANGOSTURA RESV    43.29N 103.48W
12/27/2022  M54 MPH          FALL RIVER         SD   MESONET

0426 AM     NON-TSTM WND GST 13 NNE WRIGHT           43.93N 105.45W
12/27/2022  M50 MPH          CAMPBELL           WY   MESONET

&&

WFO UNR
Local storm report, Dec 27, 9:07 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
907 AM MST TUE DEC 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST 3 WSW FAIRBURN          43.68N 103.26W
12/27/2022  M52 MPH          CUSTER             SD   MESONET

0730 AM     NON-TSTM WND GST 10 SW DWTN GILLETTE     44.17N 105.63W
12/27/2022  M58 MPH          CAMPBELL           WY   MESONET

0736 AM     NON-TSTM WND GST BEULAH                  44.54N 104.08W
12/27/2022  M51 MPH          CROOK              WY   MESONET

0800 AM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
12/27/2022  M62 MPH          CAMPBELL           WY   ASOS

0820 AM     NON-TSTM WND GST 4 S DWTN RAPID CITY     44.02N 103.24W
12/27/2022  M51 MPH          PENNINGTON         SD   NWS EMPLOYEE

0835 AM     NON-TSTM WND GST 4 E DWTN SPEARFISH      44.49N 103.79W
12/27/2022  M53 MPH          LAWRENCE           SD   AWOS

&&

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Campbell

When
December 27, 10:00 AM MST to 5:00 PM MST
Where
South Campbell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Weston

When
December 27, 3:00 PM MST to 5:00 PM MST
Where
Weston forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062729, 1062730.